Georgia, 2011Hail and Damaging Winds in Georgia, September 27, 2011
September 27, 2011 · NWS FFC · 10 events in 6 counties and zones
A deep closed upper low continued to meander about the southern Appalachians, as it had for nearly a week. As the upper low was finally beginning to shift east, a significant short wave rotated through the base of the upper low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $182,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep closed upper low continued to meander about the southern Appalachians, as it had for nearly a week. As the upper low was finally beginning to shift east, a significant short wave rotated through the base of the upper low. Warm, moist air remained in place across east central and southeast Georgia. The combination of unusually cold temperatures aloft and the warm, moist, unstable air mass across the southeast part of the state combined to produce scattered afternoon severe thunderstorms. As would be expected with cold air aloft, large hail was the main concern. However, there were a few incidents of damaging downburst winds as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 2:05 PM EST, 37 minutes earlier.
Area forecast discussion, Sep 27, 2:05 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE SEP 27 2011
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
WEAK SLOW MOVING COLD FRONT ACROSS CENTRAL GA THE MAIN CONCERN.
PLENTY OF MOISTURE AND INSTABILITY ASSOCIATED FOR SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS CENTRAL GA INTO TONIGHT. OVERALL ACTIVITY
SHOULD DIMINISH OVERNIGHT BUT MAY NOT COMPLETELY END DUE TO WEAK
SHORT WAVE ACTIVITY.
BEST CHANCES FOR SHOWERS/THUNDERSTORMS WILL BE OVER CENTRAL GA FOR
WEDNESDAY...MAINLY IN THE AFTERNOON/EVENING. THE BEST AREA WILL
GREATLY DEPEND ON HOW FAR S THE FRONT GETS OVER THE CWA AND WHEN.
MOISTURE AND INSTABILITY LOOK TO DIMINISH FOR THURSDAY WITH THE
AFFECTS OF THE FRONT SHIFTING EAST AND SOUTH OF THE AREA...SO NO
POPS WILL BE IN THE FORECAST FOR THURSDAY. A DRY OR MOSTLY DRY COLD
FRONT MOVES INTO N GA THURSDAY NIGHT. AT THIS TIME...NO POPS WILL BE
IN THE FORECAST.
FORECAST LOW TEMPERATURES RUNNING 4 TO 7 DEGREES ABOVE NORMAL
TONIGHT GENERALLY FAVORING THE WARM SIDE OF GUIDANCE....AND CLOSE TO
NORMAL WEDNESDAY NIGHT. FORECAST HIGH TEMPERATURES RUNNING 3 TO 5
DEGREES ABOVE NORMAL FOR WEDNESDAY AND THURSDAY GENERALLY TAKING A
MODEL BLEND.
OVERALL CONFIDENCE IS MEDIUM.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
NO CHANGES PLANNED TO THE LONG TERM. A DRY/MOSTLY DRY COLD FRONT
MOVES ACROSS THE AREA FRIDAY WITH DRY HIGH PRESSURE MOVING TO/OVER
THE AREA SATURDAY THROUGH TUESDAY. LOOK FOR TEMPS TO BE NEAR TO 10
DEGREES BELOW NORMAL MOST PLACES.
&&
.AVIATION...
18Z UPDATE...
AFTERNOON CONVECTION AND MVFR/IFR MORNING FOG/HAZE PRESENT
LARGEST FORECAST CHALLENGES IN PERIOD...OTHERWISE VFR. TS EXPECTED TO
STAY SOUTH OF ATL TODAY...MCN AND CSG CONVECTIVE FOCUS AS FRONT
PASSES. WINDS TO STAY WESTERLY THROUGH THE PERIOD...CONVECTIVE
VARIABLE GUSTINESS POSSIBLE. WOULD NOT RULE OUT A STRAY SHOWER AT
ANY TAF SITE THIS AFTERNOON.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON MORNING CIGS/VSBYS AND AFTERNOON CONVECTION...
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
GFS BUFR AND NAM BUFR DIFFERED SLIGHTLY...HRRR TIMING BEHIND.
10
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 63 85 60 85 / 10 10 10 5
ATLANTA 65 82 62 82 / 20 20 10 5
BLAIRSVILLE 55 76 55 76 / 10 10 10 5
CARTERSVILLE 60 83 56 83 / 10 10 10 5
COLUMBUS 68 87 65 86 / 40 30 10 5
GAINESVILLE 63 82 61 81 / 10 10 10 5
MACON 67 87 62 86 / 30 30 10 5
ROME 60 83 57 83 / 10 10 10 5
PEACHTREE CITY 62 82 58 83 / 20 20 10 5
VIDALIA 67 87 66 88 / 30 40 30 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
BDL
Hazardous weather outlook, Sep 27, 10:30 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT TUE SEP 27 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TODAY ACROSS NORTH
AND CENTRAL GEORGIA.
.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH THROUGH NORTH CENTRAL GEORGIA TODAY
AND SLOWLY MEANDER SOUTHWARD OVER THE NEXT FEW DAYS.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN OVER PORTIONS OF NORTH AND CENTRAL GEORGIA TODAY.
.DISCUSSION...
A FRONTAL BOUNDARY HAS PUSHED INTO THE PEACH STATE...LOCATED
ALONG A LINE FROM ATHENS TO LAGRANGE. BEST MOISTURE AND
INSTABILITIES WILL REMAIN OVER CENTRAL GEORGIA...AND MOST LIKELY
AREA FOR DEVELOPMENT OF THUNDERSTORMS WILL BE SOUTH OF A LINE FROM
CARROLLTON TO WARRENTON. ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH
OF THIS LINE...BUT GENERALLY SOUTH OF A ROME TO ATHENS LINE. WITH
CAPE VALUES BETWEEN 1500 AND 2000 J/KG ACROSS CENTRAL
GEORGIA...AND LIFTED INDEX VALUES BETWEEN -2 AND -4...A FEW STORMS
MAY BE STRONG...AND ISOLATED SEVERE STORMS ARE POSSIBLE.
POTENTIALLY HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS...AND ALTHOUGH
MOST AREAS SHOULD BE ABLE TO HANDLE 2 TO 3 INCHES OR
MORE...LOCALIZED FLOODING MAY OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND EARLY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
10
In the hours before
Special weather statement, Sep 27, 1:35 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT TUE SEP 27 2011
GAZ091>093-104-105-271900-
235 PM EDT TUE SEP 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN SUMTER...SCHLEY...MARION...MACON AND DOOLY COUNTIES UNTIL 300 PM
EDT...
AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WALLS CROSSING...MOVING EAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER...SCHLEY...MARION...MACON AND DOOLY COUNTIES THROUGH 300 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE WALLS
CROSSING...PUTNAM...DOYLE...FRIENDSHIP...SHILOH...CONCORD...
ELLAVILLE...MURRAYS CROSSROADS...LA CROSSE...BUMPHEAD...PENNINGTON...
ANDERSONVILLE...CLEARVIEW...WHITEWATER STATE PARK AND ANDERSONVILLE
NATIONAL HISTORIC SITE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
&&
LAT...LON 3237 8405 3215 8401 3211 8443 3229 8446
TIME...MOT...LOC 1834Z 261DEG 18KT 3222 8433
16
Special weather statement, Sep 27, 1:39 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT TUE SEP 27 2011
GAZ069-079>081-271915-
239 PM EDT TUE SEP 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TALBOT...UPSON...TAYLOR AND CRAWFORD COUNTIES UNTIL 315 PM EDT...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARSONVILLE...MOVING EAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TALBOT...UPSON...TAYLOR AND CRAWFORD COUNTIES THROUGH 315 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE WESLEY CHURCH...
CARSONVILLE...PRATTSBURG...SALEM...FICKLING MILL...HORNS...MUSELLA...
KNOXVILLE AND ROBERTA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3278 8440 3285 8398 3263 8395 3260 8437
TIME...MOT...LOC 1838Z 262DEG 19KT 3270 8428
16
Special weather statement, Sep 27, 2:05 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE SEP 27 2011
GAZ084-271930-
305 PM EDT TUE SEP 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WILKINSON COUNTY UNTIL 330 PM EDT...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF IRWINTON...MOVING EAST AT 20
MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILKINSON COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE MCINTYRE...IRWINTON...NICKLESVILLE AND TOOMSBORO.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3269 8298 3265 8327 3282 8337 3288 8304
3286 8303 3286 8300 3283 8297 3281 8296
TIME...MOT...LOC 1905Z 262DEG 19KT 3275 8325
26/16Special weather statement, Sep 27, 2:34 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT TUE SEP 27 2011
GAZ074-084-085-272000-
334 PM EDT TUE SEP 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WASHINGTON...JOHNSON AND WILKINSON COUNTIES UNTIL 400 PM EDT...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OCONEE...MOVING EAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WASHINGTON...JOHNSON AND WILKINSON COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOOMSBORO...OCONEE...
DONOVAN AND HARRISON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3271 8291 3271 8295 3270 8297 3269 8307
3286 8311 3296 8270 3274 8264
TIME...MOT...LOC 1934Z 257DEG 17KT 3279 8293
26/16Event by event
6 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Bibb
- When
- September 27, 2:42 PM EST to 2:59 PM EST
- Where
- Bibb County, 1 mi W of Macon to Dry Branch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.820, -83.667
Several reports of nickel to quarter-sized hail were received from the public from Macon, east-southeastward toward Dry Branch, including much of the east central part of the county.
Thunderstorm Wind, Bibb
- When
- September 27, 2:42 PM EST to 2:59 PM EST
- Where
- Bibb County, 1 mi SSE of Macon to Dry Branch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Amateur Radio
- Coordinates
- 32.807, -83.643
Amateur radio operators reported a thunderstorm downburst just southeast of Macon that caused considerable damage to trees and property in the area. At least 14 trees were either uprooted or blown over. The downed trees caused minor to moderate damage to three structures in the area.
Hail, Twiggs
- When
- September 27, 2:58 PM EST to 3:00 PM EST
- Where
- Twiggs County, Dry Branch to 1 mi ESE of Dry Branch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.750, -83.630
The public observed quarter-sized hail in the Dry Branch area near the Bibb county line.
Thunderstorm Wind, Twiggs
- When
- September 27, 2:58 PM EST to 3:00 PM EST
- Where
- Twiggs County, Dry Branch to 1 mi S of Bullard
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 32.750, -83.630
The Twiggs County 911 Center reported that three trees were down near Bullard. WSR-88D velocity data suggests that strong winds from a thunderstorm downburst in Bibb county likely also affected the Dry Branch area, as there was damage on the Bibb county side of the line.
Lightning, Twiggs
- When
- September 27, 3:15 PM EST
- Where
- Twiggs County, Jeffersonville
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.680, -83.350
The Twiggs County Emergency Management Director reported that lightning struck a tree near Jeffersonville, setting the tree on fire.
Hail, Hancock
- When
- September 27, 3:34 PM EST to 3:37 PM EST
- Where
- Hancock County, 3.2 mi NNW of Linton to 3.5 mi N of Linton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.163, -83.021
The Hancock County Emergency Management Director relayed a report of quarter-sized hail from just east-northeast of Beulah in the far south central part of the county.
Hail, Butts
- When
- September 27, 3:43 PM EST to 3:49 PM EST
- Where
- Butts County, 2 mi NNE of Jackson to Stark
- Measured
- 1.25 in hail
- Reported by
- County Official
- Coordinates
- 33.327, -83.957
The Butts County 911 Center reported half-dollar-sized hail just northeast of Jackson.
Hail, Jefferson
- When
- September 27, 3:48 PM EST to 3:51 PM EST
- Where
- Jefferson County, 1 mi S of Wadley to 1.5 mi SSE of Wadley
- Measured
- 1.75 in hail
- Property damage
- $45,000
- Reported by
- Public
- Coordinates
- 32.855, -82.400
The public observed golf ball-sized hail just south of Wadley in the far southern part of the county.
Hail, Jasper
- When
- September 27, 3:49 PM EST to 3:51 PM EST
- Where
- Jasper County, 8.9 mi WSW of Calvin to 7.9 mi WSW of Calvin
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 33.321, -83.843
The Jackson County 911 Center relayed a report of penny-sized hail in the Turtle Cove area near the Butts county line.
Thunderstorm Wind, Butts
- When
- September 27, 4:30 PM EST to 4:35 PM EST
- Where
- Butts County, 2.68 mi E of Worthville to 3.4 mi ESE of Worthville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 33.387, -83.884
FOX 5 Television of Atlanta relayed a report of strong thunderstorm downburst winds that caused damage in the Lake Jackson area in the far eastern part of Butts county along the Jasper county line. Several large trees and power lines were down with at least one tree on the home with roof damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Hail and Damaging Winds in Texas, September 27, 2011$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in New York, September 27 to 29, 2011$20,000 · 50 kt wind · 8 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
- Drought in Texas, September 27 to 30, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349793, 349796, 349795, 349798, 349801, 349804, 349813, 349823, 349816, 349839.